Background: A cell-mediated immunopathogenic mechanism has been demonstrated in only a few cases of cutaneous reactions to systemically administered cephalosporins. Objective: The aim was to investigate the pathogenic mechanism of a maculopapular rash experienced by a subject during cefazolin therapy. Methods and Results: Prick, intradermal, and patch tests were carried out using penicillin determinants, ampicillin, amoxicillin, cefazolin, cephalothin, cefuroxime, ceftazidime, and ceftriaxone. Those tests for penicillin G and its determinants, as well as for ampicillin and amoxicillin, were negative. The patient displayed patchtest and delayed intradermal-test positivity to all the cephalosporins tested. No specific immunoglobulin E antibodies were found for penicillins or cefazolin. The lymphocyte-transformation-test results were negative for all the penicillins tested and showed a positive concentration-effect curve for cefazolin, ceftazidime, and ceftriaxone at concentrations up to 50 μg/mL. At 100 μg/mL the responses decreased with all the cephalosporins tested. Challenges with penicillin G and amoxicillin were well tolerated, but the challenge with cefazolin was positive. Conclusions: The data of this case demonstrate delayed hypersensitivity to cefazolin. Patch tests and delayed reading intradermal tests can be a simple and effective means of diagnosing this type of reaction. Both in vivo and in vitro studies indicate that the responses were directed toward a determinant shared by all cephalosporins, but not by penicillins. The concentration of the cephalosporins used for the in vitro lymphocyte stimulation was critical, because at the concentrations normally used to test other β-lactams the response decreased. This phenomenon may be attributable to an immunosuppressive, rather than toxic, effect.
|Number of pages||5|
|Journal||Annals of Allergy, Asthma and Immunology|
|Publication status||Published - 2001|
ASJC Scopus subject areas
- Immunology and Allergy